Ultima Vez Modificado: 9 de febrero del 2003
Dear OncoLink "Ask The Experts,"
My mother takes Coumadin and will be on it for the rest of her life. My question is: Is it too risky to perform a colonscopy?
Timothy C. Hoops, MD, Clinical Assistant Professor of Medicine in the Gastroenterology Division at the University of Pennsylvania and Director of Gastroenterology at Penn Medicine at Radnor, responds:
Your mother's situation is fairly common these days. There are two strategies that can be used in these cases. First, it is considered quite safe to do a colonoscopy while on Coumadin. The risk for bleeding is somewhat increased, but is still considered quite small. Obviously, no biopsies or polypectomies can be done if she is anticoagulated. Thus, in this strategy, if something were found that needed to be removed, she would need to return for a second colonoscopy, now using the following strategy. The alternative would be to stop the anticoagulation. In some situations, that can be done without any problem and the Coumadin restarted after the procedure is over. However, with heart valves, the risk for clot formation and emboli causing strokes is too high. In these cases, we are now hospitalizing patients, stopping the coumadin, and putting them on intravenous heparin. The heparin is stopped before the procedure and then restarted on its completion. Patients are then "reCoumadinized" prior to discharge. That generally means a hospitalization of at least a week. Unfortunately, the injectable low molecular weight heparins such as Lovenox have been shown to be too ineffective to use as an alternative.
This last strategy is obviously difficult. Other options for screening may be more appropriate, such as fecal occult blood testing and sigmoidoscopy +/- barium enemas. Alternatively, this may be one situation where the CT "virtual colonoscopy" may be very useful.
I hope this has answered your question. Best of luck to you and your mother.